Cardiotoxicity of trastuzumab in patients with HER2-positive gastric cancer

Ji Soo Park, Jong Chan Youn, Chi Young Shim, Geu Ru Hong, Choong Kun Lee, Jee Hyung Kim, Hyung Soon Park, Su Jin Heo, Seung Hoon Beom, Hyo Song Kim, Sun Young Rha, Hyun Cheol Chung, Seok Min Kang, Minkyu Jung

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Trastuzumab-induced cardiotoxicity (TIC) is the primary adverse event that limits the use of trastuzumab in HER2-positive breast cancer patients. However, the incidence and risk factors of TIC in HER2-positive gastric cancer are not known. Therefore, we evaluated the incidence and predictive factors of TIC in gastric cancer patients treated with trastuzumab in clinical practice. We reviewed cardiac dysfunction in HER2-positive gastric cancer patients between December 2005 and April 2015 in a prospectively-collected database that included prospective clinical trials at Yonsei Cancer Center, Republic of Korea. TIC was defined as an absolute decline in left ventricular ejection fraction (LVEF) of at least 10 percentage points from the baseline to a value less than 55%, as identified by a multiple-gated acquisition scan or an echocardiogram. Among the 115 patients, 70 patients (60.9%) received trastuzumab combined with chemotherapy, and 45 patients (39.1%) received chemotherapy alone as a first-line therapy. Symptomatic heart failure was not observed in either group, but a significant asymptomatic drop in LVEF was noted in five (7.1%) of the trastuzumab combined-group patients and in one (2.2%) chemotherapy-only group patient [hazard ratio (HR), 3.47; 95% confidence interval (CI), 0.40-29.8; P=0.257]. TIC was observed more frequently in elderly patients than in younger patients (HR, per age in year, 1.16; 95% CI, 1.02-1.31; P=0.019). Similar to prior observations in breast cancer, TIC in gastric cancer patients is not frequent or reversible. However, the asymptomatic drop in LVEF should be monitored continually in HER2-positive gastric cancer patients treated with trastuzumab, especially in elderly patients.

Original languageEnglish
Pages (from-to)61837-61845
Number of pages9
JournalOncotarget
Volume8
Issue number37
DOIs
Publication statusPublished - 2017 Sep 1

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Oncology

Cite this

Park, J. S., Youn, J. C., Shim, C. Y., Hong, G. R., Lee, C. K., Kim, J. H., Park, H. S., Heo, S. J., Beom, S. H., Kim, H. S., Rha, S. Y., Chung, H. C., Kang, S. M., & Jung, M. (2017). Cardiotoxicity of trastuzumab in patients with HER2-positive gastric cancer. Oncotarget, 8(37), 61837-61845. https://doi.org/10.18632/oncotarget.18700